MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS 5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 100 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS 5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 100 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE
Catalog Number 306513
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 03/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Ten lot numbers were provided for this incident.The information for each lot number is as follows: medical device lot #: 709682n medical device expiration date: 4/5/2019 device manufacture date: 4/11/2017 medical device lot #: 710391n medical device expiration date: 4/12/2019 device manufacture date: 4/20/2017 medical device lot #: 712391n medical device expiration date: 5/2/20109 device manufacture date: 5/9/2017 medical device lot #: 718771n medical device expiration date: 7/5/2019 device manufacture date: 7/8/2017 medical device lot #: 719172n medical device expiration date: 7/9/2019 device manufacture date: 7/12/2017 medical device lot #: 719271n medical device expiration date: 7/10/2019 device manufacture date: 7/14/2017 medical device lot #: 720072n medical device expiration date: 7/18/2019 device manufacture date: 7/21/2017 medical device lot #: 725171n medical device expiration date: 9/7/2019 device manufacture date: 9/11/2017 medical device lot #: 726811n medical device expiration date: 9/24/2019 device manufacture date: 9/27/2017 medical device lot #: 725711n medical device expiration date: 9/13/2019 device manufacture date: 9/19/2017 a device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the cdc confirmed a case of serratia marcescens bloodstream infection from (b)(6) with pfge patterns indistinguishable from the original co outbreak pattern.The patient is a (b)(6) male diagnosed with lymphoma and is immunocompromised with an implanted port that was accessed in an outpatient infusion clinic.The patient presented to a hospital with positive serratia marcescens culture on (b)(6) 2018, was treated, and subsequently discharged.The specific treatment provided is unknown.The device implicated with this incident is a 5ml bd posiflush¿ heparin lock flush syringe, in 10ml syringe, 100 usp units/ml.*out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.
 
Additional Manufacturer Narrative
Lot numbers 709682n, 710391n, 712391n, 719172n, 719271n, 7200721n, 720072n, 725171n, 725711n, and 726811n for product code 306513 were provided for evaluation by our quality engineer team.Upon reviewing the production history for the provided lot numbers, no deviations or non-conformances were identified during the manufacturing process.A corrective and preventive action plan was initiated to further investigate and monitor this issue.Prior to the report of infection evaluated in mps-18-1248-sa, there was no trend for infection cases reported for franklin product.This complaint is part of a new trend which began in april 2018.There were no deviations, non-conformances, or out of specification conditions noted during the manufacture of lots: 709682n, 710391n, 712391n, 719172n, 719271n, 7200721n, 720072n, 725171n, 725711n, or 726811n 100% of retained samples for the lots (120 units each) were visually inspected.No growth was observed (i.E., solution was clear).Lots 709682n, 710391n, and 712391n were manufactured between tested lots 705311b and 716192n - both of which exhibited no growth during confirmatory sterility testing.Lots 718771n was manufactured between tested lots 718611n and 719291n - both of which exhibited no growth during confirmatory sterility testing.Lot 719172n was manufactured between tested lots 718711n and 719291n - both of which exhibited no growth during the confirmatory sterility testing.Lot 719271n was manufactured between tested lots 718711n and 721481n - both of which exhibited no growth during the confirmatory sterility testing.Lot 7200721n was manufactured between tested lots 719291n and 721481n - both of which exhibited no growth during the confirmatory sterility testing.Lot 725171n was manufactured between tested lots 724291n and 725271n - both of which exhibited no growth during the confirmatory sterility testing.Lot 725711n was manufactured between tested lots 725591n and 726211n - both of which exhibited no growth during the confirmatory sterility testing.Lot 726811n was manufactured between tested lots 726571n and 726951n - both of which exhibited no growth during the confirmatory sterility testing.This in combination with the daily environmental monitoring and original sterility testing for the lot release, provides confidence in the sterility of the complaint lot.A review of all lot sterility testing performed for product released between april 2015 & june 2018 confirmed that no organism growth was identified for any lots released during the shelf-life of this product.This in combination with the daily environmental monitoring and sterility testing provides confidence in the sterility of the reported lot numbers.The root cause analysis of the reported infection cases under capa 350041 has not identified a direct causation between the infections and the bd franklin product.
 
Event or Problem Description
It was reported that the cdc confirmed a case of serratia marcescens bloodstream infection from massachusetts with pfge patterns indistinguishable from the original co outbreak pattern.The patient is a 34 year old male diagnosed with lymphoma and is immunocompromised with an implanted port that was accessed in an outpatient infusion clinic.The patient presented to a hospital with positive serratia marcescens culture on (b)(6) 2018, was treated, and subsequently discharged.The specific treatment provided is unknown.The device implicated with this incident is a 5ml bd posiflush¿ heparin lock flush syringe, in 10ml syringe, 100 usp units/ml.*out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.

Brand Name
5ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 100 USP UNITS/ML
Common Device Name
PREFILLED HEPARIN FLUSH SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
9630 south 54th street
franklin WI 53132
MDR Report Key7541297
Report Number2134319-2018-00027
Device Sequence Number11068874
Product Code FOZ
UDI-Device Identifier30382903065135
UDI-Public30382903065135
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K011967
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number306513
Device Lot NumberSEE H.10.
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/11/2018
Supplement Date Received by Manufacturer05/11/2018
Initial Report FDA Received Date05/24/2018
Supplement Report FDA Received Date08/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age34 YR